Ethnicity has been shown to be a contributing risk factor regarding antiepileptic drug (AED)–induced severe cutaneous adverse drug reactions (SCARs). To increase the clinical and epidemiologic information in Asians, we investigated the characteristics, outcome, and tolerability toward alternative drugs for AED-induced SCARs.Methods:
A total of 154 patients with AED-induced SCARs, including Stevens-Johnson syndrome (SJS), toxic epidermal necrosis (TEN), and drug rash with eosinophilia and systemic symptoms (DRESS), were analyzed for demographic characteristics, causative AEDs, latent period, organ involvement, complications, and mortality. Tolerability toward alternative AEDs was followed for patients after AED-SCARs episodes.Results:
Carbamazepine (CBZ) and phenytoin (PHT) were the most common causative AEDs for SJS/TEN (67.8%) and DRESS (43.6%), respectively. No SCARs case was caused by nonaromatic AEDs, e.g., valproic acid (VPA) and topiramate (TPM). The liver was the most frequently involved internal organ in AED-DRESS, whereas ocular complications were more commonly seen in AED-SJS/TEN. The mortality of AED-SJS/TEN and -DRESS was 6.1% and 7.7%, respectively. By following alternative AED usage of patients after AED-SCARs episodes, we noted that most patients were tolerant of nonaromatic AEDs. One case of oxcarbazepine-SJS had cross-hypersensitivity to lamotrigine (LTG) and further developed into DRESS.Conclusion:
CBZ, PHT, and LTG were the major causative AEDs for SCARs. The mortality of PHT-SCARs was higher than CBZ-SCARs due to complicated comorbidity in patients. Nonaromatic AEDs were safe alternatives for patients with aromatic AED-induced SCARs.